Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 10, 2024, 12:18 PM CST for 5 counties in Texas. It took effect at Dec 10, 2024, 3:00 PM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 10, 2024, 12:18 PM CST (18:18 UTC)
- In effect from
- Dec 10, 2024, 3:00 PM CST
- Expired
- Dec 11, 2024, 12:00 AM CST
- In force
- 9 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- -193 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
470 WWUS74 KHGX 101818 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 1218 PM CST Tue Dec 10 2024 TXZ214-335>338-436>439-110230- /O.NEW.KHGX.WI.Y.0013.241210T2100Z-241211T0600Z/ Chambers-Coastal Jackson-Coastal Matagorda-Coastal Brazoria- Coastal Galveston-Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar Peninsula- Including the cities of Freeport, Texas City, Dickinson, Surfside Beach, Lake Jackson, Clute, Galveston, Anahuac, Stowell, Palacios, Mont Belvieu, La Marque, Winnie, and Old River-Winfree 1218 PM CST Tue Dec 10 2024 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Coastal Jackson, Bolivar Peninsula, Brazoria Islands, Chambers, Coastal Brazoria, Coastal Galveston, Coastal Matagorda, Galveston Island, and Matagorda Islands Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ TXZ163-164-176>178-195>199-110230- /O.CON.KHGX.FZ.A.0002.241211T0900Z-241211T1400Z/ Houston-Trinity-Madison-Walker-San Jacinto-Burleson-Brazos- Washington-Grimes-Montgomery- Including the cities of Somerville, College Station, Madisonville, Navasota, Crockett, Huntsville, The Woodlands, Coldspring, Trinity, Groveton, Conroe, Brenham, Bryan, Shepherd, and Caldwell 1218 PM CST Tue Dec 10 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 30 possible. * WHERE...Brazos, Burleson, Grimes, Houston, Madison, Montgomery, San Jacinto, Trinity, Walker, and Washington Counties. * WHEN...From late tonight through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JM
2 follow-up statements
336 WWUS74 KHGX 102027 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 227 PM CST Tue Dec 10 2024 TXZ163-164-176>178-195>199-110430- /O.UPG.KHGX.FZ.A.0002.241211T0900Z-241211T1400Z/ /O.NEW.KHGX.FZ.W.0002.241211T0900Z-241211T1400Z/ Houston-Trinity-Madison-Walker-San Jacinto-Burleson-Brazos- Washington-Grimes-Montgomery- Including the cities of Somerville, College Station, Madisonville, Navasota, Crockett, Huntsville, The Woodlands, Coldspring, Trinity, Groveton, Conroe, Brenham, Bryan, Shepherd, and Caldwell 227 PM CST Tue Dec 10 2024 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Brazos, Burleson, Grimes, Houston, Madison, Montgomery, San Jacinto, Trinity, Walker, and Washington Counties. * WHEN...From 3 AM to 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TXZ179-210>212-110430- /O.NEW.KHGX.FZ.W.0002.241211T0900Z-241211T1400Z/ Polk-Colorado-Austin-Waller- Including the cities of Corrigan, Bellville, Columbus, Sealy, Brookshire, Prairie View, Weimar, Livingston, Waller, Hempstead, and Eagle Lake 227 PM CST Tue Dec 10 2024 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 32 expected. * WHERE...Austin, Colorado, Polk, and Waller Counties. * WHEN...From 3 AM to 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TXZ214-335>338-436>439-110430- /O.CON.KHGX.WI.Y.0013.241210T2100Z-241211T0600Z/ Chambers-Coastal Jackson-Coastal Matagorda-Coastal Brazoria- Coastal Galveston-Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar Peninsula- Including the cities of Freeport, Texas City, Dickinson, Surfside Beach, Lake Jackson, Clute, Galveston, Anahuac, Stowell, Palacios, Mont Belvieu, La Marque, Winnie, and Old River-Winfree 227 PM CST Tue Dec 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Coastal Jackson, Bolivar Peninsula, Brazoria Islands, Chambers, Coastal Brazoria, Coastal Galveston, Coastal Matagorda, Galveston Island, and Matagorda Islands Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ JM
968 WWUS74 KHGX 110342 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 942 PM CST Tue Dec 10 2024 TXZ163-164-176>179-195>199-210>212-111400- /O.CON.KHGX.FZ.W.0002.241211T0900Z-241211T1400Z/ Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos- Washington-Grimes-Montgomery-Colorado-Austin-Waller- Including the cities of The Woodlands, Sealy, Hempstead, Navasota, Groveton, Brookshire, Weimar, Waller, Prairie View, Livingston, Trinity, Columbus, Bellville, Somerville, College Station, Bryan, Madisonville, Huntsville, Conroe, Crockett, Caldwell, Brenham, Shepherd, Corrigan, Eagle Lake, and Coldspring 942 PM CST Tue Dec 10 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM CST WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...A portion of southeast Texas. * WHEN...From 3 AM to 8 AM CST Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TXZ214-335>338-436>439-110600- /O.CON.KHGX.WI.Y.0013.000000T0000Z-241211T0600Z/ Chambers-Coastal Jackson-Coastal Matagorda-Coastal Brazoria- Coastal Galveston-Matagorda Islands-Brazoria Islands-Galveston Island-Bolivar Peninsula- Including the cities of Palacios, Winnie, Mont Belvieu, Lake Jackson, Clute, Galveston, Anahuac, Stowell, Old River-Winfree, Surfside Beach, Dickinson, Freeport, Texas City, and La Marque 942 PM CST Tue Dec 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Northwest winds 15 to 25 mph with gusts up to 40 mph. * WHERE...Coastal Jackson, Bolivar Peninsula, Brazoria Islands, Chambers, Coastal Brazoria, Coastal Galveston, Coastal Matagorda, Galveston Island, and Matagorda Islands Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ 42
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 10, 11:50 AM CST, 28 minutes earlier.
Area forecast discussion, Dec 10, 11:50 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1150 AM CST Tue Dec 10 2024
...New AVIATION...
.SHORT TERM...
(Today through Wednesday Night)
Issued at 321 AM CST Tue Dec 10 2024
Cold front is in the process of moving across the area and should be
off the coast by around 6am. Areas of dense fog in advance will lift
fairly quickly after the wind shift. Modestly cooler air will filter
into the region this morning, but look for stronger CAA to commence
later this afternoon with a secondary push of even drier air making
its way way across the region. NNW winds just above the surface
(~925mb) will increase to 35-45kt and anticipate some of this to mix
down to the surface to produce windy conditions...especially along
and west of I-45 corridor in the 3pm-9pm timeframe. Debated issuing
a Wind Advisory with this package, but will let the day crew take
another look at things and pull the trigger if it still looks
necessary. There's little doubt coastal locations will need one at a
minimum.
Much colder wx is anticipated overnight as high pressure makes its
way south toward the Big Bend and Rio Grande tonight. Gusty north
winds should gradually subside headed into the late evening &
overnight hours. Combined with clearing skies this should allow
temps to radiate down well into the 30s (and perhaps some upper 20s
across isolated locations across some of our far northern zones). As
such, have issued a Freeze Watch for tonight for locations having
>50% chance of seeing temps <33F as depicted by DESI. This doesn't
include the Houston metro area. Primary limitation at this time
would be for winds to stay up a bit longer than currently forecast
and not allowing as drastic of a temp fall.
High pressure will drift eastward across the area Wednesday and
Wednesday night. Under mclear skies, readings will rebound to around
60F during the day then back into the 30s Wed night.
47
&&
.LONG TERM...
(Thursday through Monday)
Issued at 321 AM CST Tue Dec 10 2024
Surface high pressure slides east early on Thursday, with
southeasterly flow to return as an upper level trough digs through
the Great Basin. This next disturbance will spin up a surface low
over the Rockies, tightening the pressure gradient and further
strengthening WAA/moisture advection. Warming temperatures and
rising rain chances can be expected in the days following, with
highs on Friday reaching the mid 60s/mid 70s. Patchy sea fog could
develop over the coastline, bays and nearshore waters Friday
evening/early Saturday morning.
The upper level trough & surface low should fill NE through the
Upper MS River Valley on Saturday, pushing a weak cold front into
the Southern Plains. While there is a wide spread among LREF
ensemble members at this point of the forecast, the broader
consensus still suggests that this boundary will slow, stall out
somewhere over the area/in the vicinity, then lift north around
Sunday or so. Long range deterministic models suggests that another
mid/upper trough will slide across the Plains on Monday. Long range
ensembles support this outcome, though ensemble spread remains high
at this point. This feature could bring yet another frontal boundary
into SE Texas later that night, though it's too early to give
specifics given the uncertainty.
03
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1146 AM CST Tue Dec 10 2024
MVFR ceilings will improve to VFR conditions in the next couple of
hours or so. Then, the next concern will be gusty north winds,
particularly in the 21Z Tuesday to 05Z time frame. Gusts up to 30
knots will be possible. Later tonight, LLWS will be an issue at
most sites, especially after 07Z Wednesday through early morning.
LLWS of 35 to 40 knots will be possible at around 1400-2000 ft.
JM
&&
.MARINE...
Issued at 321 AM CST Tue Dec 10 2024
The cold front will soon push off the coast, blowing out the sea
fog. Strong northerly winds and high seas are expected to develop in
the wake of this cold front, with Gale Warnings in effect from
Tuesday afternoon through Wednesday morning. These strong winds
could bring low water levels across the bays during low tide
Wednesday morning. P-ETSS guidance suggests that water levels across
Galveston Bay could reach -0.6ft to -1.1ft below MLLW. Winds and
seas diminish throughout Wednesday, then onshore flow returns on
Thursday. Caution flags and Small Craft Advisories may be needed by
Thursday evening as winds and seas rise. Rain chances return on
Friday with sea fog possibly returning Friday evening.
03
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 59 32 62 33 / 0 0 0 0
Houston (IAH) 62 37 61 38 / 0 0 0 0
Galveston (GLS) 65 43 60 48 / 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from late tonight through Wednesday morning for
TXZ163-164-176>178-195>199.
GM...Gale Warning from 3 PM this afternoon to 6 AM CST Wednesday for
GMZ330-335-350-355-370-375.
&&
SHORT TERM...47
LONG TERM....03
AVIATION...JM
MARINE...03The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 8:13 PM CST | Dense Fog Advisory | HGX | Austin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more | 10 hr |
| Dec 9, 8:27 PM CST | Marine Dense Fog Advisory | HGX | 10 hr | |
| Dec 10, 2:33 AM CST | Freeze Watch | HGX | Brazos, Burleson, Grimes, Houston, Madison, Montgomery and 4 more | 12 hr |
| Dec 10, 2:27 PM CST | Freeze Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 8 more | 18 hr |
| Dec 10, 2:37 PM CST | Low Water Advisory | HGX | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.